Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Lincoln, IL

June 25, 2002Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 25, 2002, 6:16 PM CDT for Marshall County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 6:16 PM CDT (23:16 UTC)
Expired
Jun 25, 2002, 7:00 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:23 PM CDTHail 0.75Lacon, IL
Jun 25, 6:40 PM CDTThunderstorm Wind 50 ELacon, ILA roof of a building sustained minor damage and several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 252316
SVRSPI
ILC123-260000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LACON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENRY
  LACON

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4103 8957 4095 8932 4100 8921 4113 8938

EH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:00 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE JUN 25 2002

MAIN CONCERN THIS FORECAST PACKAGE WILL BE TIMING OF APPROACHING
FRONT ON WEDNESDAY AND ASSOCIATED POPS.

18Z SURFACE ANALYSIS INDICATED HIGH PRESSURE ALONG THE EAST
COAST...WITH BROAD SOUTHERLY FLOW ACROSS MUCH OF THE MIDWEST.  UPPER
LEVEL LOW CONTINUES TO SPIN NEAR THE ARKLATEX REGION...WITH IMPULSES
ROTATING NORTHWARD FROM THE SYSTEM.  MOIST ATMOSPHERE...COUPLED WITH WEAK
LIFT ASSOCIATED WITH IMPULSES...HAS LED TO SCATTERED THUNDERSTORMS
ACROSS CWA.  THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET.

IN THE SHORT TERM...12Z ETA AND AVN IN GOOD AGREEMENT.  BOTH HAD A
GOOD HANDLE ON THE PLACEMENT OF UPPER LOW...BUT WERE A TAD TOO WEAK.
MODELS INDICATE THE LOW WILL GRADUALLY WEAKEN...WHILE RIDGE BUILDS
ACROSS THE ROCKIES.  MEANWHILE...TROUGH DIGS INTO THE GREAT
LAKES...ALLOWING A COLD FRONT TO SLOWLY PROGRESS TOWARD THE REGION
WEDNESDAY NIGHT.  LATEST MODEL RUN CONTINUES TO SUPPORT THE TREND OF
THE PAST FEW DAYS OF SLOWING DOWN THE FRONT.  WILL INTRODUCE CHANCE
POPS ACROSS CWA ON WEDNESDAY...WITH LIKELY CHANCES WED NIGHT.  AFTER
THAT...AVN BECOMES FASTER WITH THE FRONT...TAKING IT OUT OF CWA BY
THURSDAY AFTERNOON...WHILE ETA HOLDS FRONT BACK.  DUE TO AMPLIFYING
FLOW PATTERN AND SLOWING MODEL TRENDS WITH EACH RUN...WILL GO WITH THE
SLOWER ETA AND KEEP POPS ACROSS SOUTHEAST INTO THURSDAY NIGHT.

SLIGHTLY COOLER WEATHER MOVES IN BEHIND FRONT ON FRI.  COOLING TREND
WILL BE SHORT-LIVED...AS MRF SHOWS UPPER RIDGE QUICKLY BUILDING BACK
INTO THE REGION OVER THE WEEKEND.  RAIN CHANCES RETURN BY LATE IN
THE WEEKEND AND EARLY NEXT WEEK...WITH APPROACH OF NEXT SYSTEM.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BB 071/086 066/083 065 76337
PIA BB 070/085 065/082 064 76347
DEC BC 071/087 066/083 064 76336
CMI BC 071/087 066/083 063 76336
MTO BT 072/088 067/084 064 76336
LWV BT 073/090 068/086 065 76336

.ILX...NONE.

BARNES/BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:21 PM CDTSevere Thunderstorm WarningILXTazewell54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.